Alert archive / Texas / Tornado Warnings in 2000

Tornado Warning 1, NWS San Angelo, TX

February 22, 2000Taylor County, Texas

NWS San Angelo, TX issued this tornado warning at Feb 22, 2000, 4:17 PM CST for Taylor County, Texas. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 22, 2000, 4:17 PM CST (22:17 UTC)
Expired
Feb 22, 2000, 5:00 PM CST
In force
43 min
Issued by
NWS San Angelo, TX
Area
Whole counties

County Taylor County, TX

The radar

The Dyess AFB radar (KDYX), 65 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 22, 4:30 PM CSTHail 0.88Abilene, TX
Feb 22, 4:40 PM CSTHail 0.75Abilene, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 22, 1:15 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.3 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2000-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 350 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2000-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
350 J/kg
Mixed-layer CIN
-278 J/kg
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 222224
TORSJT
TXC441-222300-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
417 PM CST TUE FEB 22 2000

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  TAYLOR COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 500 PM CST

* AT 413 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A THUNDERSTORM WITH A POSSIBLE TORNADO NEAR DYESS AFB VIEW...OR    
  ABOUT 9 MILES SOUTHWEST OF ABILENE...MOVING NORTHEAST AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  ABILENE AT 425 PM CST

IN ADDITION TO THE THREAT OF A TORNADO...LARGE HAIL AND DAMAGING
WINDS CAN ALSO BE EXPECTED WITH THIS STORM.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Feb 22, 2:36 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Feb 22, 2:36 PM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
236 PM CST TUE FEB 22 2000

POTENT UPPER SHORTWAVE TO MOVE EAST ACROSS TX TONIGHT...LIFTING OUT
TO THE NORTHEAST TO MISSISSIPPI RIVER ON WEDNESDAY. WEAK SHORTWAVE
RIDGING DEVELOPS INTO TX WEDNESDAY NIGHT...AS NEXT SHORTWAVE MOVES
EAST TO CA/NV/AZ REGION. THIS NEXT SHORTWAVE TO LIFT OUT NORTHEAST
TOWARD CO/NM/OK PANHANDLE REGION ON THURSDAY. MAIN WEATHER FOCUS
ACROSS CWFA IS SEVERE WEATHER THREAT THIS AFTERNOON THROUGH EARLY
TONIGHT. WILL TAYLOR POPS THIS EVENING AND EARLY TONIGHT TO ADJUST
FOR EXPECTED POSITION OF SQUALL LINE.

LINE OF THUNDERSTORMS FILLING IN AS IT MOVES INTO OUR WESTERN
COUNTIES THIS AFTERNOON. WEAK SURFACE WAVE EXPECTED TO FORM OVER
NORTH TX THIS AFTERNOON IN RESPONSE TO EJECTING UPPER SHORTWAVE. WEAK
PACIFIC FRONT TO OVERTAKE DRYLINE AND MOVE EASTWARD ACROSS CWFA.
SHOULD EXIT OUR EASTERN COUNTIES AROUND MIDNIGHT. PER SPC OUTLOOK...
COMBINATION OF LARGE SCALE ASCENT...SURFACE CONVERGENCE...AND
DESTABILIZATION ALONG WITH DEEP LAYER SHEAR TO RESULT IN SOME SEVERE
STORMS WITH ISOLATED TORNADOES. DRY AIR TO MOVE IN TONIGHT. COLD
ADVECTION WILL BE QUITE WEAK...AND HIGHS ON WEDNESDAY SHOULD ONLY BE
A FEW DEGREES COOLER THAN TODAY. EXPECT BREEZY CONDITIONS EARLY
TONIGHT WITH WINDS DECREASING OVERNIGHT. ON THURSDAY...SURFACE LOW TO
DEVELOP NE CORNER OF NM OR SE COLORADO. SOUTHERLY SURFACE WINDS
SHOULD INCREASE INTO BREEZY CATEGORY CENTRAL AND NORTHERN COUNTIES.
PACIFIC FRONT TO MOVE INTO FAR WEST TX LATE THURS AFTERNOON...THEN
CONTINUE ACROSS CWFA THURS NIGHT. WITH DECENT SUNSHINE THURS AND
WARMER 850 MILLIBAR TEMPERATURES...WILL GO WITH HIGHS CLOSER TO FAN
GUIDANCE.

IN THE EXTENDED...UPPER TROUGH TO DEEPEN OVER GREAT PLAINS ON FRIDAY
BEFORE MOVING EASTWARD. THIS TO BRING SHOT OF COOLER AIR INTO REGION.

ABI 048/073/046/078 2000
SJT 050/074/041/078 0000
JCT 050/075/037/075 2000

.SJT...CAUTION ON AREA LAKES TONIGHT ENTIRE CWFA.

19

In the hours before

Special weather statement, Feb 22, 11:40 AM CST, 4 hours 37 minutes before
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-222130-

WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
1140 AM CST TUE FEB 22 2000

...THERE IS MODERATE RISK OF SEVERE STORMS EAST OF A HASKELL TO SAN
ANGELO TO JUNCTION LINE THIS AFTERNOON AND EVENING...

A POTENT UPPER LEVEL STORM SYSTEM WILL COMBINE WITH A DEVELOPING
DRYLINE TO PRODUCE A CHANCE OF SEVERE THUNDERSTORMS ACROSS WEST
CENTRAL TEXAS THIS AFTERNOON AND EARLY EVENING. THE CENTRAL AND
EASTERN SECTIONS OF THE AREA WILL BE THE MOST LIKELY TO SEE THIS
SEVERE WEATHER...GENERALLY EAST OF A HASKELL TO SAN ANGELO TO
JUNCTION LINE. ALTHOUGH LARGE HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY THREATS...IT APPEARS THERE WILL BE SUFFICIENT WIND SHEAR
THROUGHOUT THE ATMOSPHERE FOR THE FORMATION OF A FEW TORNADOES AS
WELL. THEREFORE...THIS AREA HAS BEEN UPGRADED INTO THE MODERATE RISK
CATEGORY.

THE STORMS ARE PEXPECTED TO DEVELOP ALONG A SAN ANGELO TO SWEETWATER
LINE BY AROUND 3 PM AND THEN PUSH QUICKLY EAST...MOVING THROUGH THE
EASTERN HEARTLAND DURING THE EVENING HOURS.

SPOTTER ACTIVATION WILL LIKELY BE NEEDED BY MID AFTERNOON..

07

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 2:40 PM CSTSevere Thunderstorm WarningSJTFisher, Nolan50 min
Feb 22, 3:24 PM CSTSevere Thunderstorm WarningSJTNolan, Taylor66 min
Feb 22, 4:33 PM CSTSevere Thunderstorm WarningSJTCallahan, Shackelford57 min
Feb 22, 5:43 PM CSTSevere Thunderstorm WarningSJTCallahan32 min

Nearby

Tornado Warnings in Texas, 2000Every tornado warning in 2000Tornadoes in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.